Montana, 2015

Tornado and Hail in Montana, June 21, 2015

June 21, 2015 · NWS BYZ · 15 events in 3 counties and zones

A strong upper level wave moved across Eastern Montana during the afternoon and evening hours of the 16th. An axis of instability combined with strong and low, deep layer shear and high dewpoints resulted in a very unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper level wave moved across Eastern Montana during the afternoon and evening hours of the 16th. An axis of instability combined with strong and low, deep layer shear and high dewpoints resulted in a very unstable environment. This resulted in several supercell thunderstorms that produced large hail, damaging winds and one confirmed tornado across the eastern portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 21, 1:37 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 21, 1:37 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT SUN JUN 21 2015

.SHORT TERM...VALID FOR MON AND TUE...

ANOTHER ACTIVE FIRST PERIOD IN STORE. JET MAX PUSHING OUT OF
IDAHO AND INTO SOUTHERN MONTANA LATE THIS AFTERNOON. THIS JET MAX
WAS ENCOUNTERING INCREASINGLY UNSTABLE AIR OVER THE EASTERN HALF
OF THE FORECAST AREA WITH CAPES ALREADY AROUND 1000 J/KG.
CONVECTION WAS ALREADY INITIATING AROUND MILES CITY. HIGH CAPES
AND EFFECTIVE BULK SHEAR OF AROUND 50KTS WOULD SUPPORT SEVERE
WEATHER OVER THE EAST. DRIER LOWER LEVELS OVER THE WEST...NOTE 36
DEWPOINT AT LIVINGSTON...WOULD INHIBIT WIDESPREAD SEVERE POTENTIAL
THERE...BUT COULD SEE STRONG WIND OUT OF CELLS THAT MOVE OFF THE
MOUNTAINS.

FOR THE EAST...THE WINDOW DOES NOT APPEAR TO BE OVERLY BIG AS
SHORT RANGE MODELS TAKE THE HIGHEST CAPES AND SHEAR INTO WESTERN
NORTH DAKOTA BY VERY EARLY THIS EVENING. THE WEST WILL HAVE CELL
INITIATE OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND CRUISE
ACROSS THE NORTHWEST HALF INTO LATE AFTERNOON AND EARLY EVENING. A
STRONG COLD FRONT IS ADVERTISED TO PUSH THROUGH THIS EVENING AND
WILL BE HELPED ALONG BY OUTFLOWS FROM CONVECTION NORTH OF
BILLINGS. THIS WILL CAUSE A CONCERN FOR BIG WIND GUSTS WITH
THUNDERSTORMS AND AN ACCELERATED COLD FRONT DROPPING SOUTH WITH
STRONG WINDS.

THE JET MAX SWINGS OUT TONIGHT AND LEAVES A MUCH MORE STABLE DAY
FOR MONDAY. HIGHS WILL BE COOLER POST FRONTAL. LEFT LOW POPS IN
THE WEST AS ANOTHER JET MAX ENTERS THE AREA. TUESDAY COULD BE
INTERESTING AGAIN AS CAPES INCREASE AND SHEAR RETURNS. THE THREAT
FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE MAINLY OVER
THE EAST IN THE AFTERNOON AND EVENING HOURS IN THE PLACEMENT OF
THE HIGHEST CAPES. HAVE KEPT SCATTERED POPS IN MOST PLACES FOR
TUESDAY AND TUESDAY NIGHT. TWH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

NO MAJOR CHANGES IN THE LONG TERM. MODELS ARE CONTINUING THE
ZONAL FLOW THROUGH THE SECOND HALF OF THE WEEK...WITH WEAK
SHORTWAVES MOVING THROUGH THE FLOW. HAVE CONTINUED THE CHANCE FOR
THUNDERSTORMS EACH DAY. THERE CONTINUES TO BE GOOD CAPE
VALUES...ESPECIALLY ACROSS THE EASTERN ZONES...SO WILL CONTINUE TO
MONITOR THE POTENTIAL FOR SEVERE THUNDERSTORMS. TEMPERATURES LOOK
TO REMAIN WARM THROUGH REMAINDER OF THE WORK WEEK.

GOING INTO THE WEEKEND...A RIDGE BEGINS TO WORK ITS WAY IN TO
MONTANA...WHICH SHOULD BRING AN END TO ANY CONVECTION BY MID
WEEKEND. EXPECT DRIER CONDITIONS GOING INTO NEXT WEEK ALONG WITH
CONTINUED WARM TEMPERATURES. REIMER

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO THE
EVENING...MAINLY ACROSS SOUTHEAST MONTANA. SOME OF THE
STORMS...MAINLY SOUTH AND EAST OF BILLINGS COULD BE SEVERE WILL
LARGE HAIL AND STRONG WINDS. GUSTY WINDS ARE ALSO POSSIBLE FROM
BILLINGS WEST WITH OUTFLOW FROM CONVECTION. HEAVY RAINFALL MAY
REDUCE FLIGHT CONDITIONS TO MVFR TO IFR BRIEFLY. OTHERWISE...VFR
CONDITIONS SHOULD PREVAIL. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 053/077 057/082 057/083 060/089 062/087 061/086 061/086
    41/B    23/T    32/T    21/B    11/B    11/U    11/B
LVM 048/077 049/082 049/084 053/090 054/088 053/087 053/089
    42/T    33/T    32/T    21/B    11/B    11/U    11/U
HDN 054/080 056/085 058/085 060/091 062/088 060/087 061/088
    31/B    33/T    33/T    21/B    11/B    11/U    11/B
MLS 056/078 057/084 059/082 060/084 060/085 059/084 059/084
    51/B    33/T    43/T    22/T    22/T    21/B    11/B
4BQ 055/077 054/081 055/081 059/084 060/086 059/084 058/084
    31/B    43/T    43/T    32/T    22/T    22/T    21/B
BHK 054/075 053/080 054/079 057/081 059/080 055/079 056/080
    51/B    23/T    43/T    33/T    33/T    32/T    21/B
SHR 053/075 052/081 053/080 054/086 056/085 056/082 055/083
    20/B    33/T    32/T    22/T    22/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 324 IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
      ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 21, 1:40 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MDT SUN JUN 21 2015

MTZ028>042-056>058-063>068-WYZ098-099-222100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
240 PM MDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN SOUTHEAST MONTANA...MAINLY ALONG AND EAST OF A MILES
CITY TO BROADUS LINE. LARGE HAIL...ISOLATED TORNADOES...LARGE HAIL
AND DAMAGING WINDS ARE THE THREATS.

THE COMBINATION OF THUNDERSTORM ACTIVITY AND A COLD FRONTAL
PASSAGE COULD BRING AREAS OF STRONG WINDS LATE THIS AFTERNOON AND
EVENING ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MIDWEEK. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 12:52 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
152 PM MDT SUN JUN 21 2015

MTZ031-032-212045-
NORTHERN ROSEBUD MT-CUSTER MT-
152 PM MDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
HILLSIDE TO 18 MILES NORTHWEST OF MILES CITY...AND MOVING EAST AT 5
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS AND ANGELA.

LAT...LON 4641 10589 4640 10646 4684 10648 4685 10609
      4686 10608 4686 10592
TIME...MOT...LOC 1951Z 269DEG 5KT 4682 10625 4653 10618

REIMER
Special weather statement, Jun 21, 1:26 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
226 PM MDT SUN JUN 21 2015

MTZ032-212130-
CUSTER MT-
226 PM MDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF MILES CITY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MATTHEWS RECREATION AREA.

LAT...LON 4683 10583 4683 10562 4675 10562 4674 10557
      4666 10558 4666 10550 4660 10549 4660 10545
      4657 10544 4657 10524 4654 10524 4654 10522
      4644 10523 4643 10589 4686 10592 4686 10583
TIME...MOT...LOC 2026Z 270DEG 31KT 4656 10582

REIMER

The radar

The Glasgow radar (KGGW), 229 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, Custer

When
June 21, 2:45 PM MST
Where
Custer County, 6.66 mi W of Ismay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.500, -104.920

A spotter reported golf ball size hail with windows knocked out of the house.

Thunderstorm Wind, Custer

When
June 21, 2:55 PM MST
Where
Custer County, 7.49 mi NE of Knowlton
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
46.420, -104.960

A spotter reported baseball size hail that destroyed their windshield and a wind gust of 70 mph.

Hail, Custer

When
June 21, 2:55 PM MST
Where
Custer County, 7.49 mi NE of Knowlton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.420, -104.960

A spotter reported baseball size hail that destroyed their windshield and a wind gust of 70 mph.

Hail, Fallon

When
June 21, 3:00 PM MST
Where
Fallon County, 10.83 mi WSW of Westmore
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.430, -104.850

Golf ball to tennis ball size hail 3 to 4 inches deep was reported along the road. Trees were completely stripped bare like winter time. Roadside reflectors were completely shattered all along Highway 12 at mile marker 55.

Tornado, Fallon

When
June 21, 3:37 PM MST to 3:42 PM MST
Where
Fallon County, 1.99 mi NW of Willard
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
46.220, -104.400

A weak tornado was reported between Baker and Ekalaka during the late afternoon hours on the 21st. The tornado was on the ground for around a minute. It began roping out about 4 minutes later and its circulation appeared to fully cut off around 90 seconds after that.

Hail, Fallon

When
June 21, 3:40 PM MST
Where
Fallon County, 0.84 mi NE of Willard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.210, -104.360

Thunderstorm Wind, Rosebud

When
June 21, 6:35 PM MST
Where
Rosebud County, Forsyth
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.270, -106.670

Thunderstorm Wind, Custer

When
June 21, 7:02 PM MST
Where
Custer County, 3.16 mi SW of Ft Keogh
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -105.920

A pull camper was blown over at mile marker 132.

Thunderstorm Wind, Custer

When
June 21, 7:10 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Custer

When
June 21, 7:10 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Custer

When
June 21, 7:14 PM MST
Where
Custer County, 0.48 mi W of (Mls)wiley Fld Miles
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

Thunderstorm Wind, Custer

When
June 21, 7:40 PM MST
Where
Custer County, 2.92 mi NNW of Mizpah
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
46.290, -105.290

Thunderstorm Wind, Custer

When
June 21, 7:40 PM MST
Where
Custer County, 0.69 mi S of Mizpah
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.240, -105.270

Quarter size hail was also reported.

Hail, Custer

When
June 21, 7:40 PM MST
Where
Custer County, 0.69 mi S of Mizpah
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.240, -105.270

A wind gust of 60 mph was also reported.

Thunderstorm Wind, Fallon

When
June 21, 8:39 PM MST
Where
Fallon County, 1.46 mi SSW of Baker Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.350, -104.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyThe tornado archive for Montana, 2015Warnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573374, 573378, 573379, 573380, 573471, 573381, 573382, 573383, 573384, 576431, 573451, 573452, 573454, 573455, 573456.